Hail, Adair
- When
- April 20, 3:45 PM CST
- Where
- Adair County, 5 mi E of Adair
- Measured
- 0.75 in hail
- Reported by
- STORM CHASER
- Coordinates
- 41.500, -94.550
A strong low pressure system tracked northeast through eastern Nebraska into Minnesota. The upper level low pressure came over Iowa during the late afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A strong low pressure system tracked northeast through eastern Nebraska into Minnesota. The upper level low pressure came over Iowa during the late afternoon. Thunderstorms developed with fairly limited CAPE across western Iowa. The freezing level was quite low, being only around 9500 feet. The storms took on supercell characteristics as they tracked into the state. Hail was reported with most of the storms. Most of the hail was pea to marble size, but the hail fell in copious amounts. West of town in Adair County, hail accumulated to a depth of 4 cm and nearly closed down Interstate 80 for a short while. One cell became stronger as it moved into the Des Moines metropolitan area. The storm produced a funnel cloud over the city for about 15 minutes from 1700 to 1715. The storm also produced nickle size hail in the Drake University area of the city.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 20, 1:30 PM CST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 230 PM CDT TUE APR 20 2004 .DISCUSSION... MAIN CONCERN/FOCUS IS PCPN COVERAGE/TIMING OVER FORECAST PERIOD AS MODELS IN LONGER TERM DIVERGE ON SOLUTIONS. IN SHORT TERM MODELS IN FAIR AGREEMENT WITH PCPN TONIGHT AND TRACK OF UPPER LEVEL LO INTO THE GREAT LAKES REGION. FAIR AGREEMENT ON TRACK OF SFC LO ACRS NWRN IA AND INTO WI BY 06Z THOUGH ETA SLOWER. ATTM WARM FNT MOVG NEWRD ACRS IA WHILE WRN TROF AND SFC LO PROVIDE SOME CONVERGENCE SWRN IA THOUGH BEST SVR WX POTENTIAL MAYBE FAR S CNTRL TO SERN IA AS MOISTURE. FRZG LVL LO WONT TAKE MUCH FOR SMALL HAIL. AS SFC LO TRACKS INTO GREAT LAKES CHANCES FOR RAIN DIMINISH QUICKLY. SOME LINGERING RAIN IN NE. MUCH OF WEDNESDAY DRY HWVR HINT OF NEXT SYSTEM WITH CHANCE FOR RAIN AFTN INTO SMALL PORTION OF THE WEST WITH BEST ACTIVITY SOUTH AND WEST AS STATE ON NRN EDGE OF SYSTEM/TRACK. BY THURSDAY NIGHT GOOD BOUNDARY SETS UP TO OUR SOUTH WITH MODERATE LIFT. HAVE HIT POPS FAIRLY HARD IN LIKELY CATEGORY. TEMPERATURES WILL BE TRICKY THOUGH WILL REMAIN IN MAINLY 60S AND 40S THOUGH BY THURSDAY NIGHT LOWS IN THE 30S NORTH POSSIBLE. IN LONGER TERM SOLUTIONS MORE UNSETTLED. MODELS JUST NOT IN LINE. HAVE GENERALLY GONE WITH PERSISTENCE AND AVN. PREVIOUS RUN AND TODAYS VERY SIMILAR. THURSDAY NIGHTS RAIN CARRIES OVER INTO FRIDAY MRNG. LINGERING PCPN FAR S FRIDAY NIGHT., SATURDAY SYSTEM MOVES THROUGH THE STATE AND WILL GO WITH CHANCE. THEN AS SYSTEM PASSES MAINLY W OF STATE HAVE LEFT SLIGHT CHANCE IN PORTION OF WRN IA SUNDAY. HAVE LEFT REMAINDER OF FCST DRY ATTM WITH SOLUTION OUT THAT FAR VERY UNCERTAIN. TEMPERATURES OVER THIS FCST FRAME DIFFICULT AS MODELS UNSETTLED AND HINTS ROLLER COASTER TYPE RIDE ON TEMPS. HAVE MADE ADJSTMNTS IN GUIDANCE FOR CLOUD COVER AND PCPN. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 250 PM CDT TUE APR 20 2004 ...THREAT OF ISOLATED SEVERE WEATHER IS INCREASING IN SOUTHWEST AND SOUTH CENTRAL IOWA... IAZ033-034-044>046-057>059-070>072-081>083-092>094-211100- ADAIR-ADAMS-AUDUBON-CALHOUN-CARROLL-CASS-CLARKE-CRAWFORD-DALLAS- DECATUR-GREENE-GUTHRIE-MADISON-RINGGOLD-SAC-TAYLOR-UNION- 250 PM CDT TUE APR 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND WEST CENTRAL PORTIONS OF MID IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS HAVE DEVELOPED ALONG AND EAST OF THE MISSOURI RIVER IN SOUTHWEST IOWA. THESE WILL BE CAPABLE OF LARGE HAIL UP TO QUARTER SIZED...STRONG WINDS AND POSSIBLY A BRIEF ISOLATED TORNADO. THESE STORMS HAVE DEVELOPED EAST OF A LOW PRESSURE SYSTEM ALONG THE INTERSECTION OF A WARM FRONT AND A TROUGH MOVING EAST INTO SOUTHWEST IOWA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND NIGHT. THE THREAT OF SEVERE WEATHER IS LOW. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 3 AND 8 PM. IAZ004>007-015>017-023>028-035>039-047>050-060>062-073>075-084>086- 095>097-211100- APPANOOSE-BLACK HAWK-BOONE-BREMER-BUTLER-CERRO GORDO-DAVIS-EMMET- FRANKLIN-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH- LUCAS-MAHASKA-MARION-MARSHALL-MONROE-PALO ALTO-POCAHONTAS-POLK- POWESHIEK-STORY-TAMA-WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WORTH- WRIGHT- 250 PM CDT TUE APR 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN PORTIONS OF MID IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE IN FAR SOUTHERN IOWA ALONG AND SOUTH OF A WARM FRONT IN SOUTHERN IOWA. THE MAIN SEVERE WEATHER THREATS ARE HAIL AND STRONG WINDS...ALTHOUGH AN ISOLATED BRIEF TORNADO IS ALSO POSSIBLE WITH STORMS DEVELOPING NEAR THE WARM FRONT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND NIGHT. THE THREAT OF SEVERE WEATHER IS LOW. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 3 AND 8 PM. KULA
The national radar mosaic for the moment the first event began.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391238, 5391237.